Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 282, NWS Wichita, KS

July 20, 2009Chase County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 20, 2009, 6:51 PM CDT for Chase County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2009, 6:51 PM CDT (23:51 UTC)
Expired
Jul 20, 2009, 7:45 PM CDT
In force
54 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

County Chase County, KS

The radar

The Topeka radar (KTWX), 83 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 5:53 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 11.9 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2009-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 207 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2009-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
207 J/kg
Mixed-layer CIN
-315 J/kg
Mixed-layer LCL
1353 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 6:42 PM CDT, 9 minutes earlier.

Area forecast discussion, Jul 20, 6:42 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
642 PM CDT MON JUL 20 2009

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
SCATTERED THUNDERSTORMS WILL AFFECT MUCH OF THE AREA THIS
EVENING...AS AN UPPER LEVEL DISTURBANCE APPROACHING FROM THE
NORTHWEST INTERACTS WITH A FEW FRONTAL BOUNDARIES ACROSS THE AREA.
STRONG/SEVERE THUNDERSTORMS WILL BE POSSIBLE. LATER THIS
EVENING/OVERNIGHT...STORMS OVER NORTHWEST KS AND/OR NE MAY
CONSOLIDATE INTO A THUNDERSTORM COMPLEX OR TWO AND SURGE SOUTHEAST
ACROSS THE AREA...INCREASING THE DAMAGING WIND THREAT. WILL
CONTINUE TO MONITOR RADAR TRENDS AND ADD TEMPO GROUPS FOR
THUNDERSTORMS AS NEEDED. STOUT NORTHERLY WINDS WILL PREVAIL LATE
TONIGHT-TOMORROW...ALONG WITH THE POTENTIAL FOR MVFR CIGS
SPREADING SOUTHEAST ACROSS THE AREA.

KLEINSASSER

&&

.PREV DISCUSSION... /ISSUED 252 PM CDT MON JUL 20 2009/

DISCUSSION...
MAIN FORECAST CHALLENGES WILL FOCUS ON AN ACTIVE NORTHWEST FLOW
REGIME AND TIMING OF PRECIPITATION CHANCES FOR CENTRAL AND
SOUTHEAST KANSAS THROUGH THE WORK WEEK.

TONIGHT
CURRENT SATELLITE WATER VAPOR IMAGERY SHOWS A COUPLE SHORT WAVES
MOVING SOUTHEAST VIA UPPER NORTHWEST FLOW WITH ONE WAVE NOW OVER
NEBRASKA...AND A SECOND MORE ROBUST WAVE APPROACHING THE WESTERN
DAKOTAS. THE FIRST WAVE WAS SPARKING OFF SOME ACTIVITY THIS
AFTERNOON OVER EASTERN SECTIONS OF KANSAS/NEBRASKA...AND COULD
HELP INITIATE MORE STORMS THIS EVENING FURTHER TO THE WEST.
MEANWHILE...THE SECOND MORE ROBUST WAVE WILL CONTINUE TO RACE
SOUTHEAST AND SHOULD GENERATE MORE ACTIVITY TO THE NORTH WHICH WILL
THEN SPREAD SOUTHWARD INTO KANSAS TONIGHT. THE STRENGTH OF THE
MID-UPPER LEVEL WINDS IN COMBINATION WITH STRONG LOW LEVEL STORM
RELATIVE INFLOW WINDS COULD RESULT IN A SEVERE FORWARD PROPAGATING
MCS LATE TONIGHT...WITH THE EASTERN HALF OF KANSAS GREATEST AT
RISK FOR DAMAGING WINDS. SOME AREAS COULD ALSO SEE SOME HEAVY
RAINFALL TONIGHT BUT DUE TO EXPECTED FORWARD SPEED OF THE MCS THIS
WOULD MAKE HEAVY RAINFALL MORE ISOLATED.

TUE-THUR
PRECIPITATION ACTIVITY WILL GRADUALLY SHIFT EAST AND SOUTH OF AREA
TUESDAY MORNING WITH A COOLER SUMMER DAY IN STORE FOR KANSAS.
WEDNESDAY LOOKS TO START OFF WITH PLEASANT WEATHER CONDITIONS
DURING THE DAYTIME HOURS BEFORE THE NEXT WEATHER IMPULSE TRACKS
SOUTHEAST ACROSS THE CENTRAL PLAINS WEDNESDAY NIGHT. THIS WAVE
COULD GENERATE ANOTHER ROUND OF NORTHWEST FLOW PRECIPITATION FOR
WEDNESDAY NIGHT INTO THURSDAY MORNING...AS MODELS SHOW ISENTROPIC
LIFT INCREASING WEDNESDAY NIGHT IN THE 310-315K LAYER. THE ACTIVE
PATTERN WILL CONTINUE FOR THURSDAY NIGHT AS YET ANOTHER WAVE
PROGGED BY THE MODELS TRACKS SOUTHEAST VIA NORTHWEST FLOW.

EXTEND: FRI-MON
LATEST MODEL TRENDS IN GFS ENSEMBLES/ECMWF MODEL SHOW PRONOUNCED
UPPER TROUGH AXIS REMAINING ANCHORED OVER THE GREAT LAKES
REGION...THUS KEEPING THE CENTRAL PLAINS IN A NORTHWEST FLOW REGIME
ALOFT WITH HIGH CONFIDENCE OF TEMPERATURES AT OR BELOW
CLIMATOLOGICAL JULY VALUES. A COLD FRONT LOOKS TO MOVE SOUTHWARD
ACROSS THE AREA ON FRIDAY WITH COOLER TEMPERATURES TO FOLLOW FOR THE
WEEKEND. BEST CHANCES FOR PRECIPITATION WILL BE ON FRIDAY/FRIDAY
NIGHT WITH THE FRONTAL BOUNDARY. PRECIPITATION CHANCES LOOK LESS
FAVORABLE FOR THE WEEKEND...BUT ANY WEAK IMPULSE DROPPING SOUTHEAST
IN THE NORTHWEST FLOW REGIME(WHICH MODELS WOULD HAVE A DIFFICULT
TIME PICKING UP THIS FAR OUT IN TIME) COULD BACK THE MID-LEVEL WINDS
AND CREATE ENOUGH ISENTROPIC LIFT TO SPARK OFF SOME ACTIVITY. WE
WILL HOLD ONTO SMALL PRECIPITATION CHANCES FOR SATURDAY BUT KEEP
THINGS DRY FOR SUNDAY-MONDAY.

JAKUB

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
CONVECTIVE COMPLEX ACROSS ERN KS CONTINUES TO WANE AT THIS TIME
..BUT CONVECTION NORTHWEST OF KCNU HAS INTENSIFIED SOME.  SO WILL
KEEP A TEMPO GROUP FOR TSRA IN THIS TAF FOR THE AFTERNOON HOURS AS
SOME MORE CONVECTION WILL DRIFT SOUTHEAST.  THE REST OF THE TAF
SITES WILL SEE VFR CONDITIONS FOR THE REST OF THE DAYLIGHT HOURS.

AS SUNSET APPROACHES...FOCUS BEGINS TO SHIFT TO THE NORTH OR NW OF
THE KRSL/KSLN TAF SITES.  CONVECTION LOOKS TO REDEVELOP IN THIS AREA
AND DIVE SOUTH TOWARDS CENTRAL KS AFTER 00Z/TUE.  THIS CONVECTION
LOOKS TO PROPAGATE SOUTH DURING THE 04-09Z/TUE TIME FRAME...BUT
TIMING IS UNCERTAIN. WILL CERTAINLY GO WITH A TEMPO GROUP FOR TSRA
IN KRSL/KSLN FOR NOW...BUT WILL GO WITH A VCTS IN KHUT/KICT FOR LATE
THIS EVENING TO COVER THIS CHANCE...BUT NOT CERTAIN ENOUGH IN TIMING
TO INCLUDE A TEMPO GROUP FOR KICT/KHUT JUST YET.  WILL EVENTUALLY
SEE CONVECTION DRIFT SOUTH AND EAST INTO THE KCNU TAF AFTER
06Z/TUE...SO WILL INCLUDE A VCTS IN THIS LOCATION LATE TONIGHT.
MODEL SOUNDINGS HINT AT SOME MVFR CEILINGS POSSIBLY HANGING
AROUND CENTRAL AND SOUTH CENTRAL KS TAF SITES EARLY ON TUE AFTER
CONVECTION MOVES OUT. NOT ALOT OF CONFIDENCE IN THIS
DEVELOPING...BUT WILL AT LEAST INCLUDE A SCATTERED CLOUD MENTION
AROUND 2500 FEET FOR NOW.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    66  83  63  87 /  70  20  10  10
HUTCHINSON      65  82  62  87 /  60  10  10  10
NEWTON          65  82  62  86 /  80  20  10  10
ELDORADO        66  81  60  86 /  90  30  10  10
WINFIELD-KWLD   68  83  63  88 /  70  20  10  10
RUSSELL         64  83  60  88 /  60  10  10  10
GREAT BEND      64  83  61  88 /  60  10  10  10
SALINA          64  82  61  87 /  80  10   0  10
MCPHERSON       65  82  61  87 /  70  20  10  10
COFFEYVILLE     68  82  62  87 /  90  60  10  10
CHANUTE         67  81  61  85 /  90  60  10  10
IOLA            66  81  60  85 /  90  60  10  10
PARSONS-KPPF    67  81  62  86 /  90  60  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 20, 4:13 PM CDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
413 PM CDT MON JUL 20 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-212115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
413 PM CDT MON JUL 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP OVER NEBRASKA AND SPREAD SOUTHWARD TOWARDS
CENTRAL KANSAS THIS EVENING...AS A COLD FRONT MOVES SOUTH ACROSS
THE REGION. THE THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS
OVERNIGHT...AND COULD MERGE INTO LARGE COMPLEX OF STORMS WHICH
WOULD THEN MOVE SOUTHEAST ACROSS KANSAS. LARGE HAIL AND DAMAGING
WINDS WILL BE POSSIBLE THROUGH THE LATE EVENING HOURS...HOWEVER
DURING THE OVERNIGHT HOURS DAMAGING WINDS AND HEAVY RAINFALL WITH
LOCALIZED FLOODING WILL BECOME THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WITH DAMAGING WINDS AND LOCALLY HEAVY RAINFALL WILL
BE POSSIBLE DURING THE EARLY MORNING HOURS ON TUESDAY...MAINLY
ACROSS SOUTHERN KANSAS.

ADDITIONAL THUNDERSTORM CHANCES WILL BE POSSIBLE FOR WEDNESDAY
NIGHT THROUGH SATURDAY ACROSS THE REGION...AS UPPER LEVEL WEATHER
DISTURBANCES SLIDE SOUTHEASTWARD ACROSS THE CENTRAL PLAINS. STRONG
TO MARGINALLY SEVERE STORMS ARE POSSIBLE FOR FRIDAY AND FRIDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE BE NEEDED ACROSS CENTRAL AND
SOUTHERN KANSAS TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

CJ

In the hours before

Special weather statement, Jul 20, 6:05 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
605 PM CDT MON JUL 20 2009

KSZ067-082-202345-
KINGMAN-RENO-
605 PM CDT MON JUL 20 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KINGMAN AND RENO COUNTIES...

AT 604 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR PENALOSA...OR 11 MILES NORTHWEST OF
KINGMAN...AND MOVING EAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO
Special weather statement, Jul 20, 6:25 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
625 PM CDT MON JUL 20 2009

KSZ053-210000-
CHASE-
625 PM CDT MON JUL 20 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHASE COUNTY...

AT 623 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES SOUTH OF WILSEY...OR 13 MILES NORTHWEST
OF COTTONWOOD FALLS...AND MOVING EAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

BILLINGS
Special weather statement, Jul 20, 6:32 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
632 PM CDT MON JUL 20 2009

KSZ032-047-210000-
BARTON-RUSSELL-
632 PM CDT MON JUL 20 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BARTON AND RUSSELL COUNTIES...

AT 632 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 5
MILES NORTH OF GALATIA...OR 13 MILES SOUTH OF RUSSELL...AND MOVING
EAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

BILLINGS
Local storm report, Jul 20, 6:51 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
651 PM CDT MON JUL 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             5 NW GALATIA            38.69N 99.02W
07/20/2009  M1.75 INCH       RUSSELL            KS   AMATEUR RADIO

            REPORTED BY STORM CHASER

&&

HARDING

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:12 PM CDTSevere Thunderstorm WarningICTKingman, Reno63 min
Jul 20, 6:43 PM CDTSevere Thunderstorm WarningICTBarton, Russell62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.